To report a case of polyquaternium-1 (Polyquad, PQ-1)–associated dendritiform keratopathy that developed after exposure to the tear substitute Systane (Alcon Laboratories, Inc, Fort Worth, TX).
A retrospective review of the case was performed.
Dendritiform keratopathy developed in the patient after an increase in the use of topical Systane from 4 times per day to every hour. Keratopathy resolved with discontinuation of Systane.
Polyquaternium-1–associated dendritiform keratopathy can occur in patients who have previously tolerated the preservative. Because keratopathy seems to have developed and improved because of dose-dependent factors, the mechanism is more likely toxicity than hypersensitivity.
Department of Ophthalmology, Baylor College of Medicine, Houston, TX.
Correspondence: Alice Y. Matoba, MD, Alkek Eye Center, 1977 Butler Boulevard, E3.210, Houston, TX 77030 (e-mail: firstname.lastname@example.org).
The authors have no funding or conflicts of interest to disclose.
A. Verkade: writing of the manuscript and clinical management of the patient. A. Y. Matoba: writing of the manuscript, analysis of clinical information, and clinical management of the patient.
Received September 19, 2018
Accepted November 19, 2018